Inclusion-Body Myositis (IBM)
What causes inclusion-body myositis (IBM)?
In most cases, the cause of IBM is unclear. The body’s immune system turns against its own muscles and damages muscle tissue in an autoimmune process.
Viruses might be a trigger for autoimmune myositis. People with the HIV virus, which causes AIDS, can develop a myositis, as can people with a virus called HTLV-1. Some myositis cases have followed infection with the Coxsackie B virus.1
There are reports of myositis following exposure to certain drugs. Among the drugs that have been suspected of contributing to myositis are dasatinib (used to treat chronic myeloid leukemia)2, carticaine (a local anesthetic), D-penicillamine (used to treat Wilson’s disease, rheumatoid arthritis, and various metal poisonings), statins (often prescribed to reduce cholesterol), and antivirals (such as those for HIV treatment)1. The vaccine for hepatitis B also has been implicated in some cases within males 44 to 65 years old.3,4
What are inheritance patterns in IBM?
Genetic inclusion-body myopathies can be inherited in either a dominant or a recessive pattern. Dominant genetic disorders require only one genetic flaw to show themselves. Recessive disorders require that both parents pass on a flaw in the same gene before their offspring can show signs of the disease. In IBM patients, scientists found an increase of the HLA DR3 gene, indicating a possible autoimmune predisposition.5 For more, see Facts about Genetics and Neuromuscular Disease. And, to learn more about getting a definitive genetic diagnosis, see The Genie's Out of the Bottle: Genetic testing in the 21st century.
- Inflammatory Muscle Diseases. N. Engl. J. Med. (2015). doi:10.1056/nejmc1506827
- Aljohani, N. I., Carette, S. & Lipton, J. H. Inclusion body myositis in a patient with chronic myeloid leukemia treated with dasatinib: A case report. J. Med. Case Rep. (2015). doi:10.1186/s13256-015-0674-9
- Rodriguez-Pintó, I. & Shoenfeld, Y. Myositis and Vaccines. in Vaccines and Autoimmunity (2014). doi:10.1002/9781118663721.ch37
- Valiyil, R. & Christopher-Stine, L. Drug-related myopathies of which the clinician should be aware. Current Rheumatology Reports (2010). doi:10.1007/s11926-010-0104-3
- Ranque-Francois, B. et al. Familial inflammatory inclusion body myositis. Ann. Rheum. Dis. (2005). doi:10.1136/ard.2004.025494